Is there anything I can do for frequent bowel movements?

1 answer | Last updated: Oct 14, 2016
A fellow caregiver asked...

I don't have a problem moving my bowels, but in the morning after a cup of coffee I have to move them, and then about a half hour later, I have to move them again and this time it will be softer. Sometimes if I don't move them in the morning, whenever I eat something, then I have to rush to the bathroom. I'm ok the rest of the day after those two scenarios. I can even drink more coffee without having to go again. My biggest problem is that when I have to go, I HAVE to hurry and get to the bathroom and it is embarrassing trying not to go accidentally. I am 72 years old. I take thyroid medication every day and Premarin 3 times a week. I find myself taking Imodium D quite a bit.


Expert Answers

Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

I have several thoughts when I read your letter, which I have listed below. In your case, I would go through them, and think about each one. This may help you figure out what is going on with you.

1) Is the urgency and need for immodium a new thing? This can be a sign of something going on with your bowels. Have your stools changed color? Gotten darker? Do they look shiny, like they are covered with fat or oil? Do you have mucus in your stools? You may want to see a gastroenterologist for an evaluation. If you have not had a recent colonoscopy, you may need one. Changes in bowel habits can be a sign of cancer, so if it is a sudden difference, get checked out right away.

2) How big is your cup of coffee? Are you really drinking only one 8 oz cup? Also, would the same urgency happen if you drank decaf? Perhaps the caffeine in the morning is too stimulating, or you may be drinking too much of it.

3) Do any other foods give you problems, like milk products? Are you lactose intolerant? This problem causes gas, bloating, and diarrhea after eating/drinking milk products. You can cut diary foods out for a few days to see if your urgency is reduced.

4) Why do you take Immodium so much? Perhaps you have taken it too much, causing a rebound diarrhea? Are you using laxatives, suppositories, or enemas?

5) Can you "feel" your BM's? Do you get the sensation of gas vs. BM confused? You may be getting the urge too late, which perhaps why it comes on suddenly, without much warning. You may want to try to have a BM as soon as you get up in the morning.

Think about the things I have listed above. Once you get your thoughts organized about this, I would tell your health care provider right away what is going on with you. It is not normal to use Immodium regularly, and they need to know about this issue. As I said above, you may need a gastroenterologist to see you soon and evaluate your problem. Hopefully, they can help you, as I do understand that BM accidents can be embarrassing.
Good luck!